Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Connected algebraic monoids
HTML articles powered by AMS MathViewer

by Mohan S. Putcha PDF
Trans. Amer. Math. Soc. 272 (1982), 693-709 Request permission


Let $S$ be a connected algebraic monoid with group of units $G$ and lattice of regular $\mathcal {J}$-classes $\mathcal {U}(S)$. The connection between the solvability of $G$ and the semilattice decomposition of $S$ into archimedean semigroups is further elaborated. If $S$ has a zero and if $\mathcal {U}(S)\le 7$, then it is shown that $G$ is solvable if and only if $\mathcal {U}(S)$ is relatively complemented. If $J\in \mathcal {U}(S)$, then we introduce two basic numbers $\theta (J)$ and $\delta (J)$ and study their properties. Crucial to this process is the theorem that for any indempotent $e$ of $S$, the centralizer of $e$ in $G$ is connected. Connected monoids with central idempotents are also studied. A conjecture about their structure is forwarded. It is pointed out that the maximal connected submonoids of $S$ with central idempotents need not be conjugate. However special maximal connected submonoids with central idempotents are conjugate. If $S$ is regular, then $S$ is a Clifford semigroup if and only if for all $f\in E(S)$, the set $\{ e|e \in E(S), e \geq f\}$ is finite. Finally the maximal semilattice image of any connected monoid is determined.
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC: 20M10, 20G99
  • Retrieve articles in all journals with MSC: 20M10, 20G99
Additional Information
  • © Copyright 1982 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 272 (1982), 693-709
  • MSC: Primary 20M10; Secondary 20G99
  • DOI:
  • MathSciNet review: 662061